Iowa, 2005

Hail in Iowa, May 27, 2005

May 27, 2005 · NWS DVN · 1 event in 1 county or zone

A weak upper level disturbance produced scattered showers and thunderstorms in a near semi-dry atmosphere across northeast Iowa. A low freezing level aloft allowed storms to be prolific hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak upper level disturbance produced scattered showers and thunderstorms in a near semi-dry atmosphere across northeast Iowa. A low freezing level aloft allowed storms to be prolific hail producers. A lone storm became strong enough to produce a swath of mainly 0.50 to 0.70 inch hail near Peosta, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:45 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 27, 1:45 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT FRI MAY 27 2005

.SYNOPSIS...
VERTICALLY STACKED LOW PRESSURE SYSTEM WAS SITTING OVER SWRN
ONTARIO...JUST N OF KINL...AT 12Z.  EXTENSIVE CLOUD COVER...
NUMEROUS SHRA AND SOME TSRA WERE OCCURRING IN THE DEEP CYCLONIC FLOW
FROM ERN SD THROUGH NRN IA...MN AND INTO WRN WI.  FURTHER SOUTH
SHRA HAS BEEN SPOTTY WITH MOST OF IT TIED TO VORT LOBES ROTATING
AROUND THE UPPER LOW.  TEMPS SO FAR THE AFTERNOON WERE STRUGGLING
ACROSS THE NRN THIRD OF THE CWA WHERE MORE EXTENSIVE CLOUD COVER WAS
HOLDING TEMPS BACK IN THE MID TO UPPER 60S.  TEMPS ACROSS THE SRN
CWA WERE IN THE LOW 70S AS OF 19Z.

&&
.SHORT TERM...(TODAY AND TONIGHT)
EXPECT A COUPLE OF ROUNDS OF SCATTERED SHRA/ISOLD TSRA OVER THE AREA
FROM LATE THIS AFTERNOON THROUGH EARLY THIS EVENING.  FIRST ROUND
JUST TAKING SHAPE OVER THE WRN CWA NOW...AHEAD OF VORT MOVING
THROUGH NORTH CENTRAL AND NERN IA.  ANOTHER VORT...IDENTIFIABLE IN
THE CU FIELD OVER ERN SD WILL BRING MORE SHRA/ISOLD TSRA TO THE CWA
THIS EVENING.  ATM IT APPEARS THAT THE SEVERE THREAT SHOULD BE
ISOLATED AT BEST THE REST OF THIS AFTERNOON AND THIS EVENING.  THE
SEVERE THREAT NORTH OF HIGHWAY 30 WILL BE LIMITED BY LACK OF HEATING
WITH SURFACE TEMPS STRUGGLING TO REACH 70.  FURTHER SOUTH WHERE
BETTER HEATING HAS OCCURRED...LOW LEVEL MOISTURE WILL BE THE
LIMITING FACTOR. MOST OF THE CONVECTION SHOULD BE OUT OF THE WAY BY
03Z AND EXPECT CLOUDS TO CLEAR OUT OF MUCH OF THE CWA OVERNIGHT.
HAVE GONE WITH PERSISTENCE FOR MINS TONIGHT...LOW 40S NORTH TO
AROUND 50 SOUTH...WHICH IS SUPPORTED BY THIS MORNINGS UPSTREAM
MINS.  HAVE MAINTAINED SLIGHT CHANCE WORDING ACROSS THE NRN COUNTIES
FOR SATURDAY CLOSE TO THE UPPER LOW AND SOME WEAK LOW CONVERGENCE
ACROSS SRN MN AND SW WI.  REST OF FA WILL BE DRY.  TEMPS SIMILAR TO
THIS AFTERNOON...U60S N TO M70S S.  ...DLF...

&&

.LONG TERM...
(SATURDAY NIGHT THROUGH NEXT FRIDAY)...
UPPER LOW OVER NORTHERN PLAINS TO PIVOT SOUTHEAST ACROSS AREA SUNDAY
INTO MONDAY.  THIS WILL PRODUCE A SURFACE WAVE OR CLOSED LOW THAT
WILL ALLOW FOR SOME PRECIPITATION TO MOVE AND/OR DEVELOP ACROSS
REGION LATE SATURDAY NIGHT SW SECTIONS AND ESPECIALLY SUNDAY INTO
SUNDAY NIGHT. TYPE FORCING AND 12 AND 18Z INITIALIZATION SUGGEST NAM
OR ETA AND GFS ARE REASONABLE TRENDS.   STILL MARGINAL CONFIDENCE ON
HOW QUICKLY PHASING OCCURS THOUGH...SO KEPT POPS AS CHANCE WITH
POTENTIAL FOR MORE WIDESPREAD MODERATE AMOUNTS (QUARTER TO THREE
QUARTERS OF AN INCH) OF RAIN TO FALL IF RAPID CYCLOGENESIS DOES
HAPPEN. KEPT LOWS ON LOW SIDE NE AND NEAR TO HIGH SIDE OF BLEND OF
GUIDANCE SW LOCATIONS WHERE MORE CLOUDS AND ONSET OF PRECIPITATION TO
DEVELOP. SUNDAY...MAX TEMPS A CHALLENGE WITH CLOUDS AND WHERE WAVE
GOES TO IMPACT TEMPS.  WENT LOWER/MID 70S SE AND UPPER 60S NW BUT
THIS GRADIENT MAY BE STRONGER IF CYCLOGENESIS OCCURS.  LARGE SCALE
FORCING AND INSTABILITY LIMIT STRONGER STORMS AND/OR SEVERE POTENTIAL
AT THIS TIME TO FAR SOUTH AND EAST...IF AT ALL.  THEN CONTINUED
SEASONABLY COOL MON/TUE BEHIND SFC LOW AS CANADIAN HIGH PRESSURE
MOVES IN.  LATE WEEK MORE ENERGY TO AFFECT AREA WITH TEMPS WARMING TO
AT LEAST NEAR NORMAL WITH WEAK WESTERN TROUGH.  ALSO POPS WITH TEMPS
POSSIBLY TOO COOL FOR LATER SHIFTS TO EVALUATE. ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/DLF
Hazardous weather outlook, May 27, 4:08 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT FRI MAY 27 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
508 AM CDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  AT
THIS TIME...IT APPEARS THAT THUNDERSTORMS THAT DO DEVELOP SHOULD BE
ON THE RELATIVELY WEAK SIDE.  HOWEVER...A FEW STORMS MAY BE ABLE TO
PRODUCE HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO 55
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

In the hours before

Local storm report, May 27, 3:28 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             NEW VIENNA              42.55N 91.11W
05/27/2005  0.50 INCH        DUBUQUE            IA   EMERGENCY MNGR

&&

MDB

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dubuque

When
May 27, 3:33 PM CST to 3:41 PM CST
Where
Dubuque County, 2 mi WNW of Peosta
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -90.883

Mainly 0.50 to 0.70 inch hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451890.